A Strong Stomach: Eliminating Nausea and Vomiting for Patients With Cancer

Evolving strategies for the elimination of nausea and vomiting are making treatment more comfortable for many patients with cancer.
BY DARA CHADWICK
PUBLISHED: AUGUST 23, 2016
CHRYSTINE TEDESCHI is glad that treatment for CINV has advanced since she experienced the side effect during cancer treatment in 1998. PHOTO BY TESSA CONNELLY
CHRYSTINE TEDESCHI is glad that treatment for CINV has advanced since she experienced the side effect during cancer treatment in 1998. PHOTO BY TESSA CONNELLY
Karin Marzilli had six rounds of chemotherapy, along with radiation, to treat her stage 3b lung cancer. Her doctors at the Comprehensive Cancer Center at Miriam Hospital in Providence, Rhode Island, treated her with an intravenous antiemetic before giving her chemotherapy, and that was good enough at first, recalls Marzilli, 57.

“I tolerated my chemo drugs really well at the beginning,” the Rhode Island resident says. “But after the fourth and fifth rounds, I could tell that I wasn’t right in the morning. I didn’t want to eat or drink.”

She talked to her doctor and was prescribed Compazine (prochlorperazine) and Zofran (ondansetron), which she could take in alternating doses when she felt nauseated.

“I never vomited,” Marzilli says. “If you get ahead of it, you don’t have to experience bad nausea and vomiting.”

That’s exactly what antiemetics experts want patients to know: Although 80 percent of patients who get chemotherapy would otherwise experience chemotherapy-induced nausea and vomiting (CINV), this side effect can often be stopped before it begins with a group of medications known as antiemetics. These drugs can also ease CINV in patients taking targeted drugs or radiotherapy.

THE EVOLUTION OF CINV

According to medical oncologist Lee Schwartzberg, executive director of the West Cancer Center in Memphis, Tennessee and chief of the University of Tennessee Health Science Center’s Division of Hematology and Oncology, nausea and vomiting are reactions that nature has provided for our protection.

“For example, if we eat a bad berry, our body is designed to get rid of it,” he says. “We have receptors in our GI (gastrointestinal) tract, and when a toxin hits those receptors, they send a message to the brain. The brain then triggers nausea and vomiting to rid the body of the toxin.”

But this natural response, which in most circumstances serves us well when we ingest a toxin, can be problematic for those whose cancer is being treated with chemotherapy or other types of treatments that can cause nausea and vomiting. Indeed, CINV can affect everything from nutrition and hydration to a person’s emotional health and ability to carry on with daily activities.

That can be a worrisome prospect, but the truth is that many won’t experience it. Schwartzberg wants patients and their families to know it’s a myth that everyone who receives chemotherapy will automatically experience nausea and vomiting. “Our goal is to make sure no patient is sick,” he says, adding that, for the most part, preventive antiemetics are used in any patient who faces a risk of this side effect.

In past decades, that kind of a goal would have seemed like an impossibility, noted Jean-Louis Misset, a Parisian professor of oncology, in a 2007 paper.



Talk about this article with other patients, caregivers, and advocates in the General Discussions CURE discussion group.
x-button
 
CURE wants to hear from you! We are inviting you to Share Your Story with the readers of CURE. Submit your personal experience with cancer by visiting Share Your Story
 
Not yet receiving CURE in your mailbox? Sign up to receive CURE Magazine by visiting GetCureNow.com
x